Pennsylvania, 2008

Hail and Damaging Wind in Pennsylvania, June 20, 2008

June 20, 2008 · NWS CTP · 3 events in 3 counties and zones

A few severe thunderstorms produced isolated wind damage and hail across a small portion of the Middle and Lower Susquehanna Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A few severe thunderstorms produced isolated wind damage and hail across a small portion of the Middle and Lower Susquehanna Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 20, 2:06 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 20, 2:06 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
306 PM EDT FRI JUN 20 2008

.SYNOPSIS...
WHILE ONE UPPER TROF STARTS TO LOSE ITS GRIP OVER THE REGION...
ANOTHER UPPER LOW WILL DESCEND FROM CANADA INTO THE GREAT LAKES
LATE SATURDAY AND SUNDAY...BRINGING MORE CLOUDS AND A GOOD CHANCE FOR
SHOWERS AND THUNDERSTORMS. THE SECOND UPPER LOW WILL LOOSEN ITS
GRIP ON THE REGION BY THE MIDDLE OF NEXT WEEK WITH SHOWER CHANCES
DIMINISHING AND TEMPERATURES REBOUNDING BACK TO NORMAL BY THE
MIDDLE PORTION OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 10 PM THIS EVENING/...
DESPITE SOMEWHAT SKINNY CAPE PROFILES...SLOWLY RISING 5H HEIGHTS
AND MEAGER MOISTURE...SEEING MORE WIDESPREAD SCT SHOWER AND
THUNDERSTORM ACTIVITY THIS AFTERNOON. WET BULB ZERO HEIGHTS AROUND
9K FEET WITH -20C HEIGHTS AROUND 20K FEET WILL LIKELY LEAD TO SOME
PEA SIZED HAIL REPORTS THIS AFTERNOON INTO EARLY THIS EVENING.

&&

.SHORT TERM /10 PM THIS EVENING THROUGH SUNDAY/...
5H RIDGING WILL CONTINUE AFTER THE EARLY EVENING CONVECTION HAS
DIED...ALLOWING FOR MOSTLY CLEAR SKIES AND A COOL FIRST NIGHT OF
SUMMER. STUCK WITH LOWS RANGING FROM SOME MID 40 READINGS IN THE
NORTH THROUGH THE MID TO UPPER 50S ACROSS THE CENTRAL AND
SOUTHEAST.

THINKING STILL HOLDS FOR THE WEEKEND WITH DEEPER LAYER MOISTURE
RETURNING TO THE REGION LATE SATURDAY ON WLY FLOW ALOFT. SHOULD
SEE SOME AFTN CONVECTION MAINLY ACROSS WESTERN SECTIONS...BUT AT
THIS TIME IT DOES NOT APPEAR IT WILL BE VERY STRONG OR ORGANIZED.
TEMPS WILL CONTINUE TO REBOUND NICELY FROM THE SEASONABLY CHILLY
CONDITIONS SEEN IN THE MID TO LATE PORTION OF THIS WEEK...WITH
HIGHS THROUGHOUT CENTRAL AND SOUTHERN PA IN THE 80S...AND THE MID
TO UPPER 70S ELSEWHERE.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
LONG TERM STILL LOOKS LIKE THE SHORT TERM WITH THE CLEAR MORNINGS
AND THE CONVECTIVE CLOUDS DEVELOPING IN EARLY AFTERNOON. STORMS
WILL BE SHORT LIVED BUT WILL STILL CONTAIN LIGHTNING AND SMALL
HAIL.

UPPER TROUGH AND LOW WILL MOVE THROUGH THE REGION ON SUNDAY
BRINGING A BETTER CHANCE FOR MORE WELL DEFINED CONVECTION AND
STRONGER STORMS. FOR THE BEGINNING OF WORK WEEK EXPECT A HIGHER
CHANCE FOR LESS PRECIP AND TEMPERATURES WILL BECOME MORE SEASONAL.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SCT CONVECTION INTO EARLY THIS EVENING WITH SCT MVFR CIGS MOST
PREVALENT ACROSS NORTHERN AND EASTERN ROUTES...THEN VFR OVERNIGHT
THROUGH SATURDAY MORNING.

AREA OF LOW PRESSURE APPROACHES THE REGION SAT AFTN WITH CHC FOR
TSRA AND POSSIBLE REDUCTION IN CIGS/VSBYS TO MVFR. LOW PRESSURE
LINGERS SUN...BEFOR LIFTING NE. REDUCED CIGS/VSBYS WILL LINGER
THRU SUN AND SLOWLY IMPROVE SUN EVE. NW FLOW RESUMES MON WITH A
WEAK AREA OF HIGH PRESSURE BUILDING IN FOR TUE FROM THE WEST.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...DEVOIR
NEAR TERM...DEVOIR
SHORT TERM...DEVOIR
LONG TERM...ONDREJIK
AVIATION...DEVOIR
Hazardous weather outlook, Jun 20, 2:41 AM EST, 12 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
341 AM EDT FRI JUN 20 2008

PAZ004>006-010-011-017-024-033-210745-
WARREN-MCKEAN-POTTER-ELK-CAMERON-CLEARFIELD-CAMBRIA-SOMERSET-
341 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED SATURDAY
AFTERNOON...AND SOME MAY CONTAIN DAMAGING WIND GUSTS OR LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

PAZ012-018-019-025>028-034>037-041-042-045-046-049>053-056>059-
063>066-210745-
NORTHERN CLINTON-NORTHERN CENTRE-SOUTHERN CENTRE-BLAIR-HUNTINGDON-
MIFFLIN-JUNIATA-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND-
ADAMS-YORK-LANCASTER-
341 AM EDT FRI JUN 20 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

DANGELO

In the hours before

Special weather statement, Jun 20, 2:10 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI JUN 20 2008

PAZ017-024-033-034-202015-
BEDFORD-CAMBRIA-CLEARFIELD-SOMERSET-
310 PM EDT FRI JUN 20 2008

...STRONG THUNDERSTORMS WILL AFFECT CAMBRIA...NORTHEASTERN
SOMERSET...NORTHWESTERN BEDFORD AND SOUTHWESTERN CLEARFIELD
COUNTIES...

AT 303 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES
NORTHWEST OF BLAIRSVILLE TO 7 MILES SOUTH OF
MCCHESNEYTOWN-LOYALHANNA...MOVING EAST AT 24 MPH.

THESE STORMS WILL PRODUCE PEA-SIZED HAIL.

THESE STORMS WILL BE NEAR JENNERSTOWN AROUND 335 PM...BOSWELL AROUND
340 PM...JEROME AROUND 345 PM...HOOVERSVILLE...AND BENSON AROUND 350
PM...WESTMONT...TIRE HILL...ELIM...AND DAVIDSVILLE AROUND 355 PM AND
FERNDALE AROUND 400 PM.

FORECASTER: RHG
Special weather statement, Jun 20, 2:16 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
316 PM EDT FRI JUN 20 2008

PAZ037-041-042-202000-
NORTHERN LYCOMING-SULLIVAN-TIOGA-
316 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL LYCOMING...
NORTHWESTERN SULLIVAN AND SOUTHEASTERN TIOGA COUNTIES...

AT 307 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 19 MILES SOUTH OF WELLSBORO...MOVING
EAST AT 28 MPH.

THIS STORM WILL PRODUCE PEA-SIZED HAIL.

THIS STORM WILL BE NEAR RALSTON AROUND 340 PM AND SHUNK AROUND 400
PM.

FORECASTER: GRUMM
Special weather statement, Jun 20, 2:17 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
317 PM EDT FRI JUN 20 2008

PAZ035-036-202000-
FRANKLIN-FULTON-
317 PM EDT FRI JUN 20 2008

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN FRANKLIN AND SOUTHERN
FULTON COUNTIES...

AT 316 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 11 MILES SOUTH OF BREEZEWOOD...MOVING
EAST AT 23 MPH.

WIND GUSTS TO 40 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.

THIS STORM WILL BE NEAR BIG COVE TANNERY AROUND 335 PM...
MCCONNELLSBURG AROUND 340 PM...CLAYLICK AROUND 350 PM...MERCERSBURG
AROUND 355 PM AND GREENCASTLE AROUND 400 PM.

FORECASTER: ONDREJIK

The radar

The Sterling radar (KLWX), 101 km away, was scanning. The volume nearest the first event began at 19:48 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
June 20, 2:49 PM EST
Where
Franklin County, 0.69 mi N of Mercersburg
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.830, -77.900

Franklin County Law Enforcement reported several trees and wires down in the Fort Loudon area.

Hail, Lycoming

When
June 20, 5:32 PM EST
Where
Lycoming County, 0.69 mi N of Richards Grove
Measured
0.88 in hail
Reported by
Public
Coordinates
41.260, -76.500

Public reported nickel-sized hail in Biggertown.

Hail, Columbia

When
June 20, 5:50 PM EST
Where
Columbia County, 0.86 mi SW of Benton
Measured
0.75 in hail
Reported by
Public
Coordinates
41.190, -76.390

Public reported penny-sized hail along Route 239 just north of Benton.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96340, 96336, 96337.